Alert archive / Michigan / Flash Flood Warnings in 2001
Flash Flood Warning 6, NWS Detroit, MI
NWS Detroit, MI issued this flash flood warning at Aug 31, 2001, 1:51 AM EDT for Huron County, Michigan. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2001, 1:51 AM EDT (05:51 UTC)
- Expired
- Aug 31, 2001, 4:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Huron County, MI
The radar
The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 5.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDTX 310557 FFSDTX MIZ049-310800- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 151 AM EDT FRI AUG 31 2001 ...A FLASH FLOOD WARNING CONTINUES FOR HURON COUNTY UNTIL 4 AM EDT... WIDESPREAD SHOWERS...WITH A FEW THUNDERSTORMS...CONTINUED OVER HURON COUNTY AT 150 AM. NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE INTENSITY OF THE THUNDERSTORMS HAD DECREASED SUBSTANTIALLY SINCE 1245 AM. HOWEVER...OVER 7 INCHES OF RAIN LIKELY HAD OCCURRED IN AN AREA BETWEEN CASEVILLE AND PORT AUSTIN...NEAR PORT CRESCENT STATE PARK...SINCE 1040 PM THURSDAY EVENING. SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE FROM THE SOUTHWEST ACROSS HURON COUNTY AT LEAST THROUGH 330 AM. ADDITIONAL RAINFALL AMOUNTS IN THE CASEVILLE AND PORT AUSTIN AREAS WILL AVERAGE AROUND AN INCH BETWEEN 2 AM AND 330 AM...WHICH COULD PUSH RAINFALL TOTALS LOCALLY OVER 8 INCHES NEAR M 25 BETWEEN CASEVILLE AND PORT AUSTIN. AT 1248 AM...A RAINFALL SPOTTER FROM PORT AUSTIN REPORTED THAT NEARLY 5 INCHES OF RAIN HAD FALLEN SINCE THE THUNDERSTORMS BEGAN LATE THURSDAY EVENING...AND AT THAT TIME...RAIN WAS FALLING AT NEARLY AN INCH PER HOUR IN MODERATE TO VERY HEAVY BURSTS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. BT DJF
2 follow-up statements
000 WGUS53 KDTX 310552 FFWDTX MIZ049-310800- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 151 AM EDT FRI AUG 31 2001 ...A FLASH FLOOD WARNING CONTINUES FOR HURON COUNTY UNTIL 4 AM EDT... WIDESPREAD SHOWERS...WITH A FEW THUNDERSTORMS...CONTINUED OVER HURON COUNTY AT 150 AM. NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE INTENSITY OF THE THUNDERSTORMS HAD DECREASED SUBSTANTIALLY SINCE 1245 AM. HOWEVER...OVER 7 INCHES OF RAIN LIKELY HAD OCCURRED IN AN AREA BETWEEN CASEVILLE AND PORT AUSTIN...NEAR PORT CRESCENT STATE PARK...SINCE 1040 PM THURSDAY EVENING. SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE FROM THE SOUTHWEST ACROSS HURON COUNTY AT LEAST THROUGH 330 AM. ADDITIONAL RAINFALL AMOUNTS IN THE CASEVILLE AND PORT AUSTIN AREAS WILL AVERAGE AROUND AN INCH BETWEEN 2 AM AND 330 AM...WHICH COULD PUSH RAINFALL TOTALS LOCALLY OVER 8 INCHES NEAR M 25 BETWEEN CASEVILLE AND PORT AUSTIN. AT 1248 AM...A RAINFALL SPOTTER FROM PORT AUSTIN REPORTED THAT NEARLY 5 INCHES OF RAIN HAD FALLEN SINCE THE THUNDERSTORMS BEGAN LATE THURSDAY EVENING...AND AT THAT TIME...RAIN WAS FALLING AT NEARLY AN INCH PER HOUR IN MODERATE TO VERY HEAVY BURSTS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. BT DJF
WGUS73 KDTX 310703 FFSDTX MIZ049-310715- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 303 AM EDT FRI AUG 31 2001 ...THE FLASH FLOOD WARNING FOR HURON COUNTY HAS BEEN CANCELLED... AT 300 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL HAD ENDED IN HURON COUNTY...ESPECIALLY ALONG M 25... BETWEEN CASEVILLE AND PORT AUSTIN. LIGHT SHOWERS WILL CONTINUE THROUGH ABOUT 6 AM ACROSS THE ENTIRE COUNTY. WHILE THE HEAVY RAIN AND THE THREAT OF FLASH FLOODING HAS ENDED IN HURON COUNTY...MOTORISTS SHOULD BE ALERT FOR ANY STANDING WATER ON AREA ROADS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR CABLE TELEVISION FOR LATER FORECAST INFORMATION. BT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:17 PM EDT, 10 hours 34 minutes earlier.
Area forecast discussion, Aug 30, 3:17 PM EDT, 10 hours 34 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 317 PM EDT THU AUG 30 2001 LATEST SURFACE ANALYSIS SHOWS THE COLD FRONT BEGINNING TO MOVE INTO THE LOWER PENINSULA. BIG QUESTION FOR TONIGHT IS THE EXTENT OF THE SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST MICHIGAN. THIS IS NOT A REAL DYNAMIC SYSTEM WITH VERY LITTLE SUPPORT FOR THUNDERSTORM DEVELOPMENT. BEST LIFT WILL STAY NORTH OF THE FORECAST AREA... WITH BEST INSTABILITY AND MOISTURE STAYING SOUTH OF THE STATE. ETA DOES SHOW A LITTLE LIFT PROVIDED BY THE RIGHT REAR QUADRANT OF A 250MB JET OVER THE SAGINAW VALLEY THIS EVENING. THERE ARE SOME SHOWERS DEVELOPING FROM NEAR ALPENA TO LUDINGTON AND THIS IS PROBABLY INDICATIVE OF THIS JET SUPPORT. THERE ARE ALSO SOME THUNDERSTORMS DEVELOPING SOUTH OF MICHIGAN IN THE AREA OF BEST INSTABILITY AND MOISTURE. THESE THUNDERSTORMS SHOULD STAY SOUTH OF THE REGION THIS EVENING. WILL GO WITH LIKELY POPS FOR THE NORTHERN PORTION OF THE FORECAST AREA TONIGHT DUE TO THE JET SUPPORT AND JUST CHANCE ON THE SOUTH. COLD FRONT WILL BE MOVING OUT OF THE STATE FRIDAY MORNING. THE FRONT WILL BE SLOW TO EXIT THE REGION AND WILL BE JUST SOUTH OF THE STATE DURING PRIME HEATING TIME. BUFKIT/BUFSHARP SOUNDINGS FROM JUST TO OUR SOUTH WERE SHOWING AROUND 2K JOULES OF CAPE FRIDAY AFTERNOON. AT THIS POINT WILL JUST CARRY A CHANCE OF MORNING SHOWERS IN THE SOUTH... BUT IF THE FRONT STALLS OUT OVER US THEN SOME THUNDERSTORMS MAY HAVE TO BE ADDED TO THE FORECAST. QUITE A BIT OF LOW LEVEL MOISTURE WILL ADVECT INTO THE REGION FOLLOWING FROPA... WITH 900-850MB RH RISING TO 80 PERCENT OR GREATER OVER MOST OF SOUTHEAST MICHIGAN DURING THE DAY ON FRIDAY... PLUS WE SHOULD HAVE SOME CYCLONIC FLOW OVER US. THIS WILL LEAD TO QUITE A BIT OF CU/SC DURING THE DAY ON FRIDAY. MOISTURE MOVES OFF TO THE EAST FRIDAY NIGHT AND FLOW BECOMES ANTI-CYCLONIC... THUS WE SHOULD SEE CLEAR SKIES. THIS WILL ALLOW TEMPERATURES TO DROP OFF QUITE RAPIDLY FRIDAY EVENING WITH MOST AREAS SEEING THE 40S BY SATURDAY MORNING. NICE DAY ACROSS SOUTHEAST MICHIGAN ON SATURDAY WITH TEMPERATURES BELOW NORMAL. RATHER BENIGN PATTERN FOR SOUTHEAST MICHIGAN DURING THE EXTENDED PERIOD WITH HIGH PRESSURE FIRMLY CAMPED OVER THE REGION. A SERIES OF MID LEVEL SHORT WAVES ARE FORECAST TO PASS NORTH OF THE FORECAST AREA... BUT THEY WILL HAVE VERY LITTLE MOISTURE TO WORK WITH. THEREFORE... WILL CONTINUE THE DRY FORECAST THROUGH THE PERIOD. THE HIGH DOES BEGIN TO THE EAST TOWARDS THE END OF THE PERIOD AND THIS ALLOWS SOME MOISTURE TO RETURN INTO THE LOWER PENINSULA. GIVEN THAT WE ARE TALKING ABOUT 7 DAYS DOWN THE LINE I WILL KEEP THE FORECAST DRY FOR NOW. .DTX...NONE. KEYES
In the hours before
Special weather statement, Aug 31, 12:42 AM EDT, 1 hour 9 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-311000- SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1242 AM EDT FRI AUG 31 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL NEAR DAYBREAK OVER THE SAGINAW VALLEY AND THUMB COUNTIES OF SOUTHEAST MICHIGAN. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ELSEWHERE OVERNIGHT ACROSS SOUTHEAST MICHIGAN...INCLUDING THE FLINT...PORT HURON...ANN ARBOR AND DETROIT AREAS. SOME THUNDERSTORMS COULD REACH SEVERE LIMITS...AND SPOTTER ACTIVATION HAS ALREADY OCCURRED. A SLOW MOVING COLD FRONT WILL MOVE INTO THE SAGINAW VALLEY AND THUMB COUNTIES THROUGH THE EARLY MORNING HOURS...THEN SETTLE SLOWLY SOUTH THROUGH SUNRISE. SOMEWHAT UNSTABLE AIR AHEAD OF THIS COLD FRONT...ALONG WITH LIFT ASSOCIATED WITH THE FRONT ITSELF...WILL SUPPORT SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST MICHIGAN THROUGH THE NIGHT. A FEW THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 60 MPH...AND HAIL UP TO AN INCH IN DIAMETER. MOVEMENT OF THUNDERSTORMS WILL BE EAST AT 30 TO 40 MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SOME STORMS...WITH LOCAL DOWNPOURS PRODUCING AN INCH OR TWO WITHIN AN HOUR. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST WEATHER INFORMATION. YOU CAN ALSO ACCESS THE LATEST WEATHER SERVICE FORECASTS ON THE INTERNET AT HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE) DWD
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 10:53 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 52 min |
| Aug 30, 11:57 PM EDT | Flash Flood Warning | DTX | Huron | 4 hr |
Nearby
Flash Flood Warnings in Michigan, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.